FDA Tylenol Warning – Product Liability Attorneys NY
For more information or confidential
assistance, talk to an attorney today:
Call 516.741.5252

FDA Warns of Liver Damage from Tylenol

FDA Tylenol Warning Acetaminophen, a main ingredient in Tylenol and other over the counter (OTC) drugs, is among the most commonly used pain relievers. Since it’s available over the counter, it’s a common misconception that acetaminophen is safe even in large doses. Unfortunately, as the FDA has recently warned, nothing could be further from the truth.

The recent FDA Tylenol warning stated that doctors shouldn’t prescribe doses of acetaminophen greater than 325 mg because an overdose can lead to serious medical problems, including liver damage.

However, even if doctors abide by this warning, consumers could still be at risk due to a lack of warning from the drug companies. Acetaminophen is often sold in combination pills. For example, a patient may be prescribed an opioid pain reliever with acetaminophen following a surgery. If the patient’s pain is still not well controlled when he returns home from the hospital, he may be apt to take an OTC drug containing more acetaminophen, not realizing that his prescription drug also contains that ingredient.

Inadvertent overdoses due to failure to warn of the risks could expose drug companies to product liability claims.

FDA Tylenol warning : not all manufacturers have complied

The FDA had already asked drug companies that make prescription combination pills to adhere to the maximum of 325 mg of acetaminophen per dose. This request was issued in 2011 and the FDA asked that these steps be taken by January 2014. However, not all drug companies agreed to the new guidelines and some combination pills with higher doses are still on the market today. The FDA plans to resolve this issue by withdrawing approval of prescription combination drugs that do not adhere to the new guidelines.

According to recent statements from the FDA, prescribing combination pills with dosages of acetaminophen greater than 325 mg does not offer enough of a pain management benefit to risk severe liver damage. Although over-the-counter medicines such as Tylenol are not directly affected by this most recent FDA safety communication, the FDA has made clear its intentions to issue another regulatory action to make those products safer for consumers.

Prevalence and dangers of acetaminophen overdose

The FDA’s warning regarding Tylenol and other pain relievers comes on the heels of growing public concern of the dangers of acetaminophen overdose. According to MedlinePlus, “People often think that this medicine is very safe. However, it may be deadly if taken in large doses.” The government website goes on to note that acetaminophen toxicity is one of the most common causes of poisoning globally.

The symptoms of an acetaminophen overdose, which may occur 12 or more hours after the dosage was taken, can include the following:

  • Nausea and vomiting
  • Abdominal pains and upset stomach
  • Diarrhea
  • Appetite loss
  • Jaundice
  • Sweating
  • Irritability
  • Convulsions
  • Coma

If left untreated, an acetaminophen overdose can cause liver failure and death.

Speak with a product liability attorney in NY

Many people who have suffered an acetaminophen overdose have already filed lawsuits against the manufacturers, including Johnson & Johnson. Prospective plaintiffs may cite failure of the drug companies to warn them of the risks. Unfortunately, despite the FDA warning, many consumers may still be unaware of the risks of acetaminophen.

If you or a loved one has been injured by a pain reliever containing acetaminophen, contact The Sanders Firm for a complimentary case review. Our legal team of investigators and litigators serves residents of the Bronx, Brooklyn, Queens, Staten Island, Long Island, and Manhattan. We have a longstanding track record of success securing favorable jury awards and settlements for our clients. Call our offices toll-free at 1.800.FAIR.PLAY.


  1. MedlinePlus, Acetaminophen overdose, http://www.nlm.nih.gov/medlineplus/ency/article/002598.htm

  2. CNN Health, FDA: Acetaminophen doses over 325 mg might lead to liver damage, http://www.cnn.com/2014/01/15/health/fda-acetaminophen-dosage/